Go Ad-Free
logoThe People's Perspective on Medicine

Allergy Drug Makes It Hard to Pee

Quite a few drugs, including decongestants and some antihistamines, can cause urinary retention and make it hard to pee.

Allergies mean misery, whether it is a seasonal reaction to pollen or a year-round problem with dust mites or cat dander. Itchy eyes, a runny nose and congested nasal passages are no fun. Treating these symptoms with an allergy medicine makes a lot of sense, but some people should skip the drugs. Some allergy pills can make it really hard to pee!

Allergy Medicine Made It Hard to Pee:

Q. I am really allergic to cats. My nose gets stuffed up, my eyes start to itch and I become very spacey.

My wife and I were visiting friends who have two cats. I forgot to take my allergy medicine in advance and realized I would be in trouble since we would be sleeping in the guest bedroom where the cats hang out. My friend offered me a Claritin-D to prevent problems.

Shortly after taking this allergy medicine, I started having difficulty urinating. It got to the point where I feared I would have to go to the emergency room since I couldn’t empty my bladder. What was it about the Claritin-D that had this effect?

Decongestants and Urinary Difficulties:

A. The D in Claritin-D and many other allergy and cold medicines stands for a decongestant called pseudoephedrine. It is found in Actifed, Allegra-D, Mucinex D, Sudafed and Zyrtec-D. This compound can aggravate symptoms of prostate enlargement and make it hard to pee. Men with enlarged prostates need to avoid decongestants.

Other Medicines That Make It Hard to Pee:

The antihistamine diphenhydramine (DPH) may also increase prostate urinary symptoms. DPH is found in Benadryl as well as many nighttime pain relievers such as Advil PM, Tylenol PM and numerous others. Check the label before taking allergy medicines to avoid urinary retention.

DPH has anticholinergic activity. Many other anticholinergic medications can cause urinary retention (Verhamme et al, Drug Safety, May, 2008). Even some inhaled medicines used to treat COPD (chronic obstructive pulmonary disease) can interfere with normal urination, especially in men with enlarged prostate glands (Afonso et al, BJU International, April, 2011). Tiotropium is an example of such a drug.

Multiple Medicines:

Older people, especially older men, are particularly susceptible to this side effect (Hashimoto et al, Journal of Pharmaceutical Health Care and Sciences, Feb. 15, 2015). Patients taking multiple meds, including drugs for peptic ulcer, Parkinson’s disease, depression or pain, might well find it hard to pee as a reaction to the combination.

Revised 4/3/17

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 163 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies..
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.